Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 120, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 23, 2007, 12:13 AM CDT for Rush County, Kansas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2007, 12:13 AM CDT (05:13 UTC)
- Expired
- May 23, 2007, 12:27 AM CDT
- In force
- 14 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Rush County, KS
The radar
The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 10:49 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1569 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 7.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 230514 SVRDDC KSC165-230545- /O.NEW.KDDC.SV.W.0120.070523T0513Z-070523T0545Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1213 AM CDT WED MAY 23 2007 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN RUSH COUNTY IN CENTRAL KANSAS. * UNTIL 1245 AM CDT * AT 1211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF SHAFFER...AND MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... SHAFFER... RURAL RESIDENCES OF SOUTHEASTERN RUSH COUNTY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT WEDNESDAY MORNING FOR SOUTH CENTRAL KANSAS. THIS WARNING REPLACES THE PREVIOUS WARNING IN EFFECT FOR RUSH COUNTY. LAT...LON 3834 9925 3834 9903 3841 9903 3856 9903 $$ LACY
1 follow-up statement
000 WWUS53 KDDC 230527 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1227 AM CDT WED MAY 23 2007 KSC165-230537- /O.CAN.KDDC.SV.W.0120.000000T0000Z-070523T0545Z/ RUSH KS- 1227 AM CDT WED MAY 23 2007 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RUSH COUNTY IS CANCELLED... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT WEDNESDAY MORNING FOR SOUTH CENTRAL KANSAS. LAT...LON 3834 9925 3834 9903 3841 9903 3856 9903 $$ LACY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:33 PM CDT, 9 hours 40 minutes earlier.
Area forecast discussion, May 22, 2:33 PM CDT, 9 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 233 PM CDT TUE MAY 22 2007 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGES ABOUND TONIGHT THROUGH THURSDAY...INCLUDING SEVERE WX TONIGHT...THEN SEVERE WX TOMORROW AND TOMORROW NIGHT AND FLOODING CONCERNS GOING LATE INTO TOMORROW EVENING/NIGHT. 12Z UA ANALYSIS REVEALED DEEP TROUGH CENTERED OVER THE INTERMOUNTAIN WEST. FIRST SHOT OF JET ENERGY HAD CARVED UPPER LOW CENTER NEAR YELLOWSTONE WITH ANOTHER JET STREAK ON THE BACKSIDE OF THE TROUGH. THIS IMPORTANT JET STREAK WAS NOT CAPTURED WELL AT ALL IN THE MODELS...ESPECIALLY THE NAM...WHICH HAS CAUSED A SHIFT IN THE FORECAST THINKING FOR WEDNESDAY. WE NOW EXPECT SIGNIFICANT WEATHER OVER SOUTHWEST KANSAS WEDNESDAY/WED NIGHT. FOR TONIGHT...COVERAGE OF TSTMS ALONG DRYLINE IS OF MAIN CONCERN...AND DEGREE OF SVR WX ASSOCIATED WITH ANY STORMS ON THE DRYLINE. CAPPING IS FAIRLY STRONG...HOWEVER SOME SUBTLE COOLING IS NOTED IN NEW MEXICO IN THE H5-7 LAYER THAT WOULD SUGGEST A CAP THAT IS PROBABLY NOT STRONG ENOUGH TO INHIBIT CONVECTION COMPLETELY ALONG THE DRYLINE. ANY STORMS THAT FORM ON THE DRYLINE WILL QUICKLY BECOME SEVERE WITH LOWER 60S DEWPOINTS ADVECTING NORTHWARD THROUGH WESTERN OKLAHOMA INTO SW KS. SHEAR PROFILES AND HODOGRAPH STRUCTURE EXCELLENT FOR SUPERCELL STRUCTURES WITH A TORNADO RISK AS WELL IN THE 00-03Z TIME FRAME IF A STORM REMAINS STRONG ENOUGH TO GO AGAINST INCREASING SURFACE INHIBITION AFTER 00Z. THINK THAT DRYLINE SUPERCELLS WILL DIMINISH IN THE 03-06Z TIME FRAME WITH COLD FRONT STORMS FARTHER NORTH ALONG I-70 MOVING/DEVELOPING SOUTHEAST OVERNIGHT. THINK THAT COVERAGE OF COLD FRONT STORMS WILL BE LIMITED FARTHER SOUTHWEST OVER MUCH OF THE DDC CWA...AND WILL GO WITH PRIMARILY 30-40 POPS IN THE EASTERN CWA WITH NEAR 50 POPS IN THE HAYS AREA. WITH AFOREMENTIONED JET STREAK ROUNDING BASE OF SLOW MOVING TROUGH...AM EXPECTING VIGOROUS CYCLOGENESIS OVER SOUTHEAST COLORADO. CURRENT FRONT WILL STALL OUT SOMEWHERE NEAR THE OK/KS STATE LINE THEN SLOWLY LIFT BACK NORTH WITH INCREASING WARM FRONTOGENESIS PERHAPS. ONCE AGAIN...INSTABILITY, MOISTURE, AND WIND SHEAR PROFILES LOOK VERY GOOD FOR WIDESPREAD SEVERE STORMS INCLUDING SUPERCELLS. IT IS STILL UNCLEAR WHICH AREA APPEARS MOST FAVORABLE FOR TORNADIC ACTIVITY TOMORROW...HOWEVER MOST OF SOUTHWEST KANSAS PRIMARILY SOUTH OF THE ARKANSAS RIVER COULD BE VULNERABLE. FRONT WILL BECOME ALIGNED SOUTHWEST TO NORTHEAST ACROSS KANSAS NEARLY PARALLEL TO MID UPPER JET. THIS SUGGESTS TRAINING OF NUMEROUS STORMS DURING THE MID EVENING THROUGH OVERNIGHT HOURS WEDNESDAY NIGHT...ESPECIALLY WHEN NOCTURNAL LOW LEVEL JET KICKS IN. FLOOD WATCH CERTAINLY APPEARS TO BE JUSTIFIED WEDNESDAY INTO WEDNESDAY NIGHT OVER THE AREAS MAINLY EAST OF HAYS TO DODGE CITY AS WIDESPREAD 1 TO 2+ INCHES ARE LIKELY WITH LOCALIZED 3-4 QUITE POSSIBLE. -UMSCHEID DAYS 3-7... THE NEXT UPPER TROUGH WILL APPROACH THE CENTRAL ROCKIES AND PLAINS BY FRI-SUN TIME PERIOD. MOISTURE WILL BE RETURNING UP THE HIGH PLAINS. WITH A FRONTAL BOUNDARY ACROSS THE PLAINS, THUNDERSTORMS WILL BE POSSIBLE EACH DAY. TIMING AND LOCATION OF THESE STORM CLUSTERS CANNOT BE FORECAST WITH HIGH ACCURACY THIS FAR IN ADVANCE. TEMPS WILL BE HELD DOWN BY CLOUDS AND OCCASIONAL BOUTS OF PRECIP. && .AVIATION... ISOLATED THUNDERSTORMS MAY AFFECT THE TAF SITES AFTER 23Z. OTHERWISE, SCATTERED TO BROKEN CUMULUS BASED AROUND 4000FT CAN BE EXPECTED AT HAYS. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 75 47 71 / 30 30 70 10 GCK 53 72 45 73 / 30 20 60 10 EHA 48 78 48 73 / 10 30 60 10 LBL 56 80 46 74 / 20 40 60 10 HYS 56 72 48 71 / 60 40 60 10 P28 63 82 51 73 / 30 50 70 20 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ064-078>080-088- 089. && FN25/24/24
Hazardous weather outlook, May 22, 2:10 PM CDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 210 PM CDT TUE MAY 22 2007 KSZ030-031-043>046-061>066-074>081-084>090-231915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 210 PM CDT TUE MAY 22 2007 /110 PM MDT TUE MAY 22 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS WILL DEVELOP AFTER 5 PM ALONG AND EAST OF A LINE FROM DIGHTON TO LIBERAL. THESE STORMS WILL CONTAIN VERY LARGE HAIL AND POSSIBLY TORNADOES. THE BEST CHANCE OF SEVERE STORMS WILL BE IN TREGO...LANE...AND ELLIS COUNTIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED WEDNESDAY...WITH THE BEST CHANCE ALONG AND EAST OF A LINE FROM HUGOTON TO GARDEN CITY TO HAYS. VERY LARGE HAIL AND A FEW STRONG TORNADOES ARE POSSIBLE. HEAVY RAINS MAY CAUSE LOCALIZED FLOODING WEDNESDAY EVENING AND WEDNESDAY NIGHT. AREAS ALONG AND EAST OF A LINE FROM HAYS TO DODGE CITY TO MEADE COULD EXPERIENCE FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED AFTER 5 PM. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Local storm report, May 22, 10:42 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1042 PM CDT TUE MAY 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM HAIL HAYS 38.88N 99.32W
05/22/2007 E1.00 INCH ELLIS KS EMERGENCY MNGR
ELLIS COUNTY EOC REPORTED IN TOWN
1040 PM TSTM WND GST HAYS 38.88N 99.32W
05/22/2007 E60.00 MPH ELLIS KS EMERGENCY MNGR
ELLIS COUNTY EOC REPORTED IN HAYS
&&
UMSCHEIDLocal storm report, May 22, 10:58 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1058 PM CDT TUE MAY 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG HAYS 38.88N 99.32W
05/22/2007 ELLIS KS NWS EMPLOYEE
REPORTED DAMAGE TO THE COMFORT INN ROOF IN HAYS ON NORTH
SIDE OF TOWN NEAR I-70.
&&
JRJLocal storm report, May 22, 11:01 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1101 PM CDT TUE MAY 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HAIL LIEBENTHAL 38.65N 99.32W
05/22/2007 E1.75 INCH RUSH KS LAW ENFORCEMENT
&&
BURKELocal storm report, May 22, 11:33 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1133 PM CDT TUE MAY 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM HAIL LA CROSSE 38.53N 99.31W
05/22/2007 E1.00 INCH RUSH KS LAW ENFORCEMENT
&&
JBLocal storm report, May 22, 11:46 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1146 PM CDT TUE MAY 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM HAIL 3 NW BISON 38.55N 99.24W
05/22/2007 E2.00 INCH RUSH KS CO-OP OBSERVER
2.00 INCH HAIL REPORTED WITH ESTIMATED TIME OF 1125PM
CDT.
1125 PM HAIL 3 NW BISON 38.55N 99.24W
05/22/2007 E2.00 INCH RUSH KS CO-OP OBSERVER
&&
JRJLocal storm report, May 23, 12:08 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1208 AM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 AM HAIL 6 NW LARNED 38.24N 99.18W
05/23/2007 E1.00 INCH PAWNEE KS LAW ENFORCEMENT
1201 AM TSTM WND GST 6 NW LARNED 38.24N 99.18W
05/23/2007 E60.00 MPH PAWNEE KS LAW ENFORCEMENT
&&
JRJThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:29 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 46 min |
| May 22, 8:11 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 49 min |
| May 22, 8:23 PM CDT | Tornado Warning | DDC | Trego | 26 min |
| May 22, 8:57 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 48 min |
| May 22, 9:18 PM CDT | Tornado Warning | DDC | Trego | 27 min |
| May 22, 9:28 PM CDT | Tornado Warning | DDC | Ellis | 32 min |
| May 22, 9:41 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 64 min |
| May 22, 9:56 PM CDT | Tornado Warning | DDC | Ellis | 34 min |
| May 22, 10:12 PM CDT | Tornado Warning | DDC | Ellis | 33 min |
| May 22, 10:20 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 40 min |
| May 22, 10:36 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 54 min |
| May 22, 10:54 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 36 min |
| May 22, 11:22 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 53 min |
| May 22, 11:25 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 10 min |
| May 22, 11:44 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 61 min |
| May 23, 12:41 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 34 min |
| May 23, 1:18 AM CDT | Special Weather Statement | DDC | Stafford | 42 min |
| May 23, 2:23 AM CDT | Special Weather Statement | DDC | Stafford | 67 min |
| May 23, 2:47 AM CDT | Flood Watch | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 18 more | 25 hr |
| May 23, 2:56 AM CDT | Special Weather Statement | DDC | Pratt | 64 min |
| May 23, 2:55 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 33 min |
| May 23, 4:23 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 37 min |
| May 23, 4:57 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 33 min |
| May 23, 5:11 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 79 min |
| May 23, 5:44 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 61 min |
| May 23, 5:51 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 54 min |
| May 23, 6:04 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 56 min |
| May 23, 6:23 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 52 min |
| May 23, 6:29 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 16 min |
| May 23, 6:38 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 53 min |
| May 23, 6:46 PM CDT | Tornado Warning | DDC | Ford | 4 min |
| May 23, 6:46 PM CDT | Tornado Warning | DDC | Edwards | 17 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.